- Open Access
Systems of singular differential equations with pulse action
Advances in Difference Equations volume 2013, Article number: 186 (2013)
The paper deals with the singular systems of ordinary differential equations with impulsive action under the assumption that the considered systems can be reduced into the central canonical form. An approach which combines the theory of impulsive differential equations and known results from the theory of singular Fredholm boundary value problems is used. Necessary and sufficient conditions for the existence of solutions of the singular boundary value problems with impulsive action are derived. Moreover, an algorithm for the construction of the family of linearly independent solutions is shown.
It is known that some of the problems of the control theory, radio physics, mathematical economics, linear programming and others can be modeled by systems of differential equations with a singular matrix. Such systems, which are the so-called singular or differential-algebraic systems of ordinary differential equations, are studied in many works; in addition to other contributions, for example, in [1–3]. Campbell and Petzold have introduced in  the so-called central canonical form of singular linear systems which plays a very important role in the study of such problems. The reduction to the central canonical form is already the classical condition for this type of singular or differential-algebraic problems .
The existence of solutions of problems with singular matrix, mainly initial-value and periodic problems, was studied in . This paper deals with the most complicated and the least studied resonance problems  for singular differential systems with impulsive action. The origin of the theory of differential systems with impulsive action can be found in the work by Myshkis and Samoilenko , later also in the work by Samoilenko and Perestyuk . The theory was also developed by Halanay and Wexler , Schwabik et al.  and others. The ideas proposed in these works have been further developed and generalized in numerous other publications; for example, in [11–13].
The main aim of this contribution is to establish necessary and sufficient conditions for the existence of solutions of the singular systems of ordinary differential equations with impulsive action in a relevant space. In order to do so, we will use the theory of impulsive differential equations and known results from the theory of singular Fredholm boundary value problems . Moreover, an algorithm for finding solutions of such problems in the general case under the assumption that the unperturbed singular differential systems can be reduced into the central canonical form is suggested in the paper.
Let us consider the problem of existence and construction of solutions of the singular linear systems of ordinary differential equations with impulsive action at fixed points of time
where , are matrices, , ; is an n-dimensional column vector function; , are real constant matrices; , , are -dimensional real constant column vectors, i.e., , and .
We suppose that the components of the matrices and the vector are real sufficiently many times continuously differentiable functions on the interval . The property ‘sufficiently many times’ depends on the rank of the matrix , as will be seen below.
The solution is being sought in the space of n-dimensional piecewise continuously differentiable vector functions, .
Note that if
are identity matrices, matrices and hence n-dimensional column vectors, then the conditions (2) take the form of the standard impulsive conditions (see in ):
, , and are vectors, then the conditions (2) take the form of impulsive conditions only on the corresponding components of the vectors :
2 Auxiliary results
We have already mentioned that the reducibility of singular linear systems to the central canonical form is the key issue in the study of singular problems. Some useful results related to these problems are proved in . Here these results are formulated into an auxiliary statement in the form of Lemma 1, and they will be further used to solve the problem (1), (2).
Let us introduce the homogeneous system
associated to system (1) and the corresponding adjoint system
to system (3).
Let be an matrix formed by linearly independent solutions of system (3) and let be an matrix formed by linearly independent solutions of adjoint system (4).
The matrices and are called fundamental matrices of systems (3) or (4) respectively. In addition to this, we suppose that the fundamental matrices , are constructed (see in [, p.64]) so as to ensure that
Lemma 1 Let us assume that the following conditions are satisfied:
for all ;
there exists a complete Jordan set of vectors , , , of the matrix on the given interval with respect to the operator , which is determined by the relations
; , .
there exist matrices which are nonsingular for all and such that the multiplication by and the substitution reduce system (1) to the central canonical form(5)
where , , , are the or respectively identity matrices, is the quasi-diagonal matrix consisting of nilpotent Jordan blocks , , of orders .
there exists the general solution of system (1) in the form(6)
on the interval .
It is necessary to clarify that c in (6) is an arbitrary -dimensional constant vector and is a partial solution of the nonhomogeneous system (1) of the form
where , are the matrices consisting of vectors that form the above-mentioned Jordan sets,
Note, it follows from condition (ii) that there exists a similar Jordan set of vectors , , , of the adjoint matrix with respect to the operator . The vectors that form these sets are linearly independent for all , and the completeness condition implies that the determinant consisting of inner products of the vectors by basis elements of the null space of the matrix is nonzero, i.e., .
3 Main results
In the first part of this section, the relationship of the considered problem (1), (2) with an interface (see in ) boundary value problem is shown and the solvability conditions of these problems are derived. Then, in the second part, the case when the solvability conditions are not satisfied is discussed.
3.1 Connection with the interface boundary value problem
Using the following notations:
the systems of singular differential equations with pulse action (1), (2) can be modified to the following equivalent interface boundary value problem:
where , ; ℓ is an m-dimensional linear vector functional ; , .
The solution of the problem (8), (9) and hence the solution of the initial problem (1), (2) of singular linear systems of ordinary differential equations with the impulsive action at fixed points of time are sought in the space of n-dimensional piecewise continuously differentiable vector functions with discontinuities of the first kind at . We use the general solution (6),
of the singular differential system (1) to find the solvability condition and the form of the general solution of the linear nonhomogeneous interface boundary value problem (8), (9) and hence the solution of the problem (1), (2) of singular linear systems of ordinary differential equations with the impulsive action at fixed points of time. The solution (6) is a solution of the boundary value problem (8), (9) if and only if it satisfies the boundary conditions (9). This means that the following algebraic system:
has to be solvable concerning , where Q is an constant matrix,
The algebraic system (10) is solvable if and only if the right-hand side belongs to the orthogonal complement of the kernel of the adjoint matrix , i.e., if the following condition is satisfied:
where is an matrix (an orthogonal projection) projecting the space onto the . Let . Since , by we denote a matrix consisting of d linearly independent rows of the matrix ; is the unique Moore-Penrose pseudoinverse matrix of the matrix Q. As a result, the criterion (12) consists of d linearly independent conditions,
It is well known (see ), that system (10) has an r-parametric family of linearly independent solutions
where is an matrix (an orthogonal projection) projecting the space onto the kerQ. Since , by we denote an matrix consisting of r linearly independent columns of the matrix . Substituting solutions (14) in expression (6), we get that the singular linear nonhomogeneous boundary value problem (8), (9) has an r-parametric family
of linearly independent solutions if and only if the condition (13) is satisfied. Thus, we have proved the following statement.
Theorem 1 The interface singular boundary value problem (8), (9) and hence the problem (1), (2) are solvable if and only if the nonhomogenities and satisfy d linearly independent conditions:
Moreover, then there exist exactly r linearly independent solutions of the corresponding homogeneous system (3) in the form and the nonhomogeneous system (1), (2) possesses an r-parametric family of linearly independent solutions in the form
It is obvious, from the formulas (15), (16), that is an matrix and
The operator is usually called the generalized Green operator of the singular boundary value problem (8), (9) which acts on a vector function and .
The obtained results in Theorem 1 can be applied to the study of existence solutions of the initial Cauchy problem for singular linear systems of ordinary differential equations
where and . It is well known that such kind of the initial Cauchy problems with a singular matrix of the system are not solvable for arbitrary and α.
The necessary and sufficient conditions for the existence of solutions of the singular initial Cauchy problem (18), (19) and also the form of the unique solution of this problem directly follow from Theorem 1 as a corollary.
Corollary 1 The initial Cauchy problem (18), (19) for singular linear systems of ordinary differential equations is solvable if and only if the nonhomogenities and satisfy d linearly independent conditions,
and possesses a unique solution in the form
where is an constant matrix, , is a matrix consisting of d linearly independent rows of the matrix (an orthogonal projection) projecting the space onto the cokerD.
3.2 Bifurcation conditions
Our purpose in this part is to determine sufficient conditions for the bifurcation of solutions of the linear singular Fredholm differential system with the impulsive action with a small parameter. It will also be assumed that the unperturbed singular differential system can be reduced to the central canonical form.
The crucial assumption in Theorem 1 is the so-called solvability criterion (13). It means, if nonhomogeneities , , , in the problem (1), (2) are such that (13) is not satisfied, then there exists no solution of the problem. In such a case, we can modify the system (1) by a linear perturbation so that the perturbed singular boundary value problem
where , , , , is a small parameter, will be solvable for any nonhomogeneities. Therefore, it is analyzed whether the problem (1), (2) can be made solvable by introducing linear perturbations and, if this is possible, then of what kind the perturbations should be to make the boundary value problem (22), (23) solvable for all nonhomogeneities , .
Using the Vishik-Lyusternik method and the technique of Moore-Penrose pseudoinverse matrices, an algorithm for finding a family of linearly independent solutions of such problems for the general case can be suggested.
For a simple formulation of the results, it is convenient to use the notation of matrix in the form
We can formulate the following statement.
Theorem 2 Let us suppose that there exists no solution of the singular generating boundary value problem (1), (2) for some nonhomogeneities , . If
then there exists a ρ-parametric () family of linearly independent solutions of the perturbed singular boundary value problem (22), (23) in the form of a part of the Laurent series in powers of a parameter ε:
convergent for fixed , where is an appropriate constant characterizing the domain of the convergence of the series (26), and the coefficients are determined from the corresponding problems.
Campbell SL, Petzold LR: Canonical forms and solvable singular systems of differential equations. SIAM J. Algebr. Discrete Methods 1983, 4: 517-521. 10.1137/0604051
Rheinboldt WC: Differential-algebraic systems as differential equations on manifolds. Math. Comput. 1984, 43(168):473-482. 10.1090/S0025-5718-1984-0758195-5
Chistyakov VF, Shcheglova AA: Izbrannye glavy teorii algebro-differentsialnykh sistem. Nauka, Novosibirsk; 2003. (Selected chapters in the Theory of Differential-Algebraic Systems).
Brenan KE, Campbell SL, Petzold LR Classics in Applied Mathematics 14. In Numerical Solution of Initial-Boundary Problems in Differential-Algebraic Equations. SIAM, Philadelphia; 1996.
Samoilenko AM, Shkil’ MI, Yakovets VP: Linear Systems of Differential Equations with Singularities. Vyshcha Shkola, Kiev; 2000.
Boichuk AA, Shegda LM: Bifurcation of solutions of singular Fredholm boundary value problems. Differ. Equ. 2011, 47(4):453-461. 10.1134/S001226611104001X
Myshkis AD, Samoilenko AM: Systems with shocks at given moments of time. Mat. Sb. 1967, 74(2):202-208. (in Russian)
Samoilenko AM, Perestyuk NA: Impulsive Differential Equations. Vyshcha Shkola, Kiev; 1974. (in Russian)
Halanay A, Wexler D: Qualitative Theory of Impulsive Systems. Mir, Moscow; 1971. (Russian translation)
Schwabik S, Tvrdý M, Vejvoda O: Differential and Integral Equations: Boundary Value Problems and Adjoints. Academia and Reidel, Prague; 1979.
Boichuk AA, Samoilenko AM: Generalized Inverse Operators and Fredholm Boundary-Value Problems. Brill, Utrecht; 2004.
Samoilenko AM, Boichuk AA, Boichuk AA: Solutions of weakly perturbed linear systems bounded on the entire axis. Ukr. Mat. Zh. 2002, 54: 1517-1530.
Boichuk AA, Diblík J, Khusainov DY, Růžičková M: Fredholm’s boundary-value problems for differential systems with a single delay. Nonlinear Anal. 2010, 72: 2251-2258. 10.1016/j.na.2009.10.025
Zettl A: Adjoint and self-adjoint boundary value problems with interface conditions. SIAM J. Appl. Math. 1968, 16(4):851-859. 10.1137/0116069
Boichuk A, Pokutnij A: Bounded solutions of linear perturbed differential equations in a Banach space. Tatra Mt. Math. Publ. 2007, 39: 1-12.
Boichuk A, Langerová M, Škoríková J: Solutions of linear impulsive differential equations bounded on the whole line. Adv. Differ. Equ. 2010., 2010: Article ID 494379 10.1155/2010/494379
Boichuk A, Langerová M, Škoríková J: Existence conditions for bounded solutions of weakly perturbed linear impulsive systems. Abstr. Appl. Anal. 2011., 2011: Article ID 792689 10.1155/2011/792689
This research was supported by the Grant No 1/0682/13 of the Grant Agency of the Slovak Republic (VEGA). The authors would like to thank the referees and the editor for helpful suggestions incorporated into this paper.
The authors declare that they have no competing interests.
The authors have made the same contribution. All authors read and approved the final manuscript.
About this article
Cite this article
Boichuk, A., Langerová, M., Růžičková, M. et al. Systems of singular differential equations with pulse action. Adv Differ Equ 2013, 186 (2013). https://doi.org/10.1186/1687-1847-2013-186
- singular systems
- impulsive action
- central canonical form
- existence of solutions
- Moore-Penrose pseudo-inverse matrix